Diltiazem-associated photodistributed hyperpigmentation: report of two Japanese cases and published work review

J Dermatol. 2010 Sep;37(9):807-11. doi: 10.1111/j.1346-8138.2010.00858.x.

Abstract

Scherschum et al. proposed diltiazem-associated photodistributed hyperpigmentation as a novel type of drug-induced photosensitive lichenoid eruption. The characteristic clinical features were slate-gray reticulated hyperpigmentation on sun-exposed areas, while lichenoid dermatitis with prominent pigmentary incontinence was noted histologically. Although the clinical and histological features were similar to those of lichen planus pigmentosus, the histological features did not show either compact hyperkeratosis or wedge-shaped hypergranulosis, which are typical histological features of lichen planus. We describe two Japanese cases of diltiazem-associated photodistributed hyperpigmentation, who were successfully treated with topical tacrolimus, and review the published work.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged, 80 and over
  • Asians
  • Calcium Channel Blockers / adverse effects*
  • Calcium Channel Blockers / therapeutic use
  • Diltiazem / adverse effects*
  • Diltiazem / therapeutic use
  • Drug Eruptions / diagnosis*
  • Drug Eruptions / drug therapy
  • Drug Eruptions / pathology
  • Female
  • Humans
  • Hyperpigmentation / chemically induced*
  • Hyperpigmentation / diagnosis
  • Hyperpigmentation / drug therapy
  • Hyperpigmentation / pathology
  • Japan
  • Photosensitivity Disorders / chemically induced*
  • Photosensitivity Disorders / drug therapy
  • Photosensitivity Disorders / pathology
  • Tacrolimus / therapeutic use
  • Treatment Outcome

Substances

  • Calcium Channel Blockers
  • Diltiazem
  • Tacrolimus